Illinois, 2020

Winter Storm in Illinois, December 29 to 30, 2020

December 29 to 30, 2020 · NWS DVN · 8 events in 8 counties and zones

A potent winter storm produced widespread heavy snow, along with freezing rain and sleet, across the region in the afternoon and through the evening of the 29th into the early morning hours of the 30th. S.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A potent winter storm produced widespread heavy snow, along with freezing rain and sleet, across the region in the afternoon and through the evening of the 29th into the early morning hours of the 30th. 8 to 12 inches of snow fell in the heaviest band between Interstate 80 and U.S. Highway 20. The highest freezing rain accumulations occurred from near Oquawka to Kewanee IL, where 0.2 to 0.3 inches of glaze ice was reported. Key impacts: transportation delays and traffic accidents, along with some isolated power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 29, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 29, 11:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1140 AM CST Tue Dec 29 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 226 AM CST Tue Dec 29 2020

Though the storm dominates our forecast ahead, it will need a cold
air mass in place to provide the winter threats ahead. Clear skies
and a high pressure area tonight, initially allowed temperatures to
drop to the upper single digits to mid teens over much of our CWA,
and with cloud cover now moving in overhead, the low levels will be
quite cold for the day today.  That's important, as it nearly
guarantees we will begin all locations with snow, and have to
transition through sleet and icing before any rain can occur. This
is no longer model data, but what's actually being seen occurring in
the Plains tonight, as snow has spread out in the WAA zone in
Nebraska.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 226 AM CST Tue Dec 29 2020

A Winter Storm Warning will remain in effect from Noon today through
Noon Wednesday for our northwest half, and a Winter Weather Advisory
will remain in place for our southeast.

Here is a time line of thoughts on this storm:

1. Winter storm conditions will arrive early this afternoon with
heavy snow in eastern Iowa, then spread over the rest of our area by
3 PM or so. Heavy snow will continue through the evening along and
north of Highway 30.

2. A transition from heavy snow to sleet and freezing rain will
arrive in southern counties toward the 4 to 5 pm window, with little
snow accumulation after that, but that will begin a period of icing,
with one to two tenths of an inch possible.

3. The mix of sleet and freezing rain will likely reach the
Interstate 80 corridor by 6 to 8 PM, which will begin to limit snow
accumulation, but may offer serious travel problems as precipitation
may be quite heavy, and temperatures still in the mid to upper 20s.
Travel along Interstate 80 in Iowa is expected to be dangerous this
evening!

4. Towards Midnight, the precipitation intensity should shift east
and decrease. As it does so, snow rates in the north will become
lighter, as all areas potentially lose ice aloft, we could switch
over to a freezing drizzle/drizzle scenario in the overnight after 2
AM or so.

Snow amounts certainly appear likely to fall at 1+" inch per hour
through the mid evening hours, with the bulk of snow accumulation
for the event falling by 9 PM in all areas. The initial band of
snow should move through all locations, so that first burst of 1-2
inches with high impact will be something we all deal with this
afternoon, before things transition over to sleet and freezing
rain south. I think the advisory is still a good fit, though it
tends to support a high end advisory, given snow of 1-4 inches,
and ice of 0.1-0.2". This could result in a need to upgrade to
warning if the WAA band were to set up any farther south, as some
mesoscale models suggest will happen.

From Interstate 80 northward in Iowa, and from Highway 30 northward
in Illinois, Snow totals will be 4 to 10 inches, with some locally
higher possible (12 perhaps) if we can sustain snow through the
evening in the north.  A very sharp gradient near to just south of
that axis will taper down to 2-4 inches with notable sleet and
freezing rain.

A point worth making here: Both heavy snow and sleet are hard to
move, and create very poor travel conditions.  Amounts are difficult
to pin down for Iowa City through the Quad Cities, but impacts are
certain to be high regardless of whether we've got 6 inches of snow,
or 1-2 inches of sleet and snow with heavy rates of either.  It'll
be difficult to move and slick.

After the snow and sleet/freezing rain taper off later tonight and
early Wednesday, I think we do finally see a rise in temperatures
into the mid to upper 30s, but that period is short lived, as
northwest winds kick in and CAA drops daytime temperatures Wednesday
into the 20s again.

Through snow and rain should not be falling much Wednesday morning,
the current headline may still be warranted for ongoing snow and ice
travel issues, as well as a potential quick re-freeze as the CAA
kicks in.

ERVIN

.LONG TERM...(Wednesday through Monday)
ISSUED AT 226 AM CST Tue Dec 29 2020

Key Messages:

1) Another wintry mix storm is possible late Thursday night through
Friday evening.

2) Dry conditions are forecast beyond Saturday with temperatures
getting above freezing late this weekend and more so early next week.

The European, Canadian, and GFS all lift a system northeast across
Missouri and Illinois on Friday, with the local area on the NW side
of all tracks. While there are some differences in the exact track
of the system, the current blend is showing another snow, sleet and
freezing rain event. The NW half of the CWA would again have more in
the way of all snow, while the central and southeast portions see
the mixed precip. The gulf moisture feed will be open with
indications of widespread liquid amounts of a half inch to an inch
and a quarter. Headlines may be needed for this system after the
current shorter term system winds down Wednesday.

Please stay tuned to the forecast over the next several days as the
details become more clear.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1119 AM CST Tue Dec 29 2020

Active weather period to begin shortly with heavy snow affecting
most TAF sites through the next few hours. The sleet and fzra will
move north the evening until eventually reaching MLI this evening.
It is important to note, 1 to 2 inches an hour look likely as such
have gone with 1/4mile snow at most TAF sites. Between vsby and
rate this will be a high impact weather event for all TAF sites
through 12z Wed.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 9 AM CST Wednesday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Winter Storm Warning until 9 AM CST Wednesday for Bureau-Carroll-
     Henderson-Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-
     Stephenson-Warren-Whiteside.

     Winter Weather Advisory until 9 AM CST Wednesday for Hancock-
     McDonough.

MO...Winter Storm Warning until 9 AM CST Wednesday for Clark-Scotland.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...14
AVIATION...Gibbs
Hazardous weather outlook, Dec 29, 3:49 AM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CST Tue Dec 29 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A strong winter storm will spread moderate to heavy snow, and a
wintry mix into the area this afternoon through early Wednesday
morning. Heavy snow and heavy sleet will move across the area with
3 to 10 inches of snow accumulation is likely to fall across
portions of eastern Iowa and northwest Illinois, with the heaviest
snow forecast to set up for areas along and north of a line from
Milledgeville, Illinois to Iowa City, Iowa to Sigourney, Iowa. The
snow will change over to a mix of freezing rain, sleet and rain
for areas along and south of Interstate 80 this evening into
early Wednesday morning. This will result in lower snowfall
amounts across the far southern outlook area, with a tenth to a
quarter inch of ice possible before it changes to rain. Trees and
powerlines may be damaged by the build up of ice south of
Interstate 80.

Due to the accumulation of snow, sleet, and ice, all areas are
expected to see dangerous travel conditions this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Roads may continue to be slick Wednesday morning, as temperatures
drop back below freezing, resulting in re-freezing of water on
roads.

Another significant winter storm is expected Thursday night though
Friday. Snow, sleet, and freezing rain are expected over the
entire outlook area. The main impacts from the upcoming storm
appear to be sleet and freezing rain. Those driving New Year's Eve
will need to plan on slick roads. By Friday, the accumulation of
ice may be enough to damage to trees and powerlines.

.SPOTTER INFORMATION STATEMENT...

Reports of an inch or more of snow, and any ice accumulation are
appreciated.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Mercer

When
December 29, 12:00 PM CST to December 30, 5:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

The COOP Observer in Aledo measured 6.0 inches of heavy wet snow.

Winter Storm, Rock Island

When
December 29, 12:00 PM CST to December 30, 4:30 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official observation at the Moline Quad Cities for the storm was 6.2 inches. The COOP observation in Illinois City was 7.0 inches. Freezing rain was also reported.

Winter Storm, Henry

When
December 29, 12:00 PM CST to December 30, 5:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Trained spotter reports were 5.0 inches near Galva. Freezing rain reports ranged from 0.1 1 miles south southwest of Kewanee to 0.3 inches 2 miles south southeast of Warner.

Winter Storm, Whiteside

When
December 29, 12:00 PM CST to December 30, 5:00 AM CST
Where
Whiteside forecast zone
Reported by
COOP Observer
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

COOP Observer reports ranged from 6.0 inches in Rock Falls to 7.1 inches in Fulton. Trained spotter reports ranged from 4.5 3 miles east northeast of Garden City to 6.0 inches 1 mile west of Morrison.

Winter Storm, Carroll

When
December 29, 12:00 PM CST to December 30, 5:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Snowfall reports ranged from 6.7 inches from a trained spotter Milledgeville to a public report of 9.0 inches in Lanark.

Winter Storm, Jo Daviess

When
December 29, 12:00 PM CST to December 30, 4:00 AM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

The COOP Observer in Stockton reported 9.5 inches. A trained spotter in Nora reported 12.7 inches.

Winter Storm, Stephenson

When
December 29, 12:00 PM CST to December 30, 5:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Snowfall reports ranged from 6.6 inches near Rock Grove to 11 inches in Winslow.

Winter Storm, Henderson

When
December 29, 12:00 PM CST to December 30, 5:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Trained spotters reported a max of 3.8 inches of snow and ice accumulations near 0.25 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933547, 933548, 933549, 933561, 933564, 933566, 933569, 935342.